Denseness of Numerical Radius Attaining Holomorphic Functions
© Han Ju Lee. 2009
Received: 21 June 2009
Accepted: 6 October 2009
Published: 8 October 2009
Let be a complex Banach space and its dual space. We consider the topological subspace of the product space , equipped with norm and weak- topology on the unit ball of and its dual unit ball , respectively. It is easy to see that is a closed subspace of .
We denote by either or . When , we write instead of . A nonzero function is said to be a strong peak function at if whenever there is a sequence in with , the sequence converges to . The corresponding point is said to be a strong peak point of . It is easy to see that is a strong peak point of if and only if is a strong peak point of . By the maximum modulus theorem, it is easy to see that if is a strong peak point of and , then is contained in the unit sphere of .
Acosta and Kim  showed that if is a complex Banach space with the Radon-Nikodým property, then the set of all numerical radius attaining elements in is dense. In this paper, we show that if is a locally uniformly convex space or locally uniformly -convex, order continuous, sequence space, then the set of all numerical radius attaining elements in is dense.
2. Main Results
The following is an application of the numerical boundary to the density of numerical radius attaining holomorphic functions. Similar application of the norming subset to the density of norm attaining holomorphic functions is given in . We use the Lindenstrauss method .
We may assume that and for each , where each is a strong peak function in . Notice that if and , then for any and attains its numerical radius. Hence we have only to show that if and , then there is such that attains its numerical radius and
and this proves (2.9). Let be the limit of in the norm topology. By (2.1) and (2.6), holds. The relations (2.5) and (2.9) mean that the sequence converges to a point , say and by (2.3), we have , where is a weak- limit point of in . Then it is easy to see that . Hence attains its numerical radius. This concludes the proof.
Let and notice that every element in is a strong peak point for . Indeed, if , choose so that . Set for . Then and . If for some sequence in , then . Since for every , and as . By Theorem 2.1, we get the desired result.
It was shown in  that if a Banach sequence space is locally uniformly -convex and order continuous, then the set of all strong peak points for is dense in . Therefore, the set of all strong peak points for is dense in . For the definition of a Banach sequence space and order continuity, see [8, 9]. For the characterization of local uniform -convexity in function spaces, see [7, 10].
Let . Then by [11, Theorem 2.5], and the remark above the Corollary 2.3, is a numerical boundary of . Hence the proof is complete by Theorem 2.1.
This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (No. 2009-0069100).
- Harris LA: The numerical range of holomorphic functions in Banach spaces. American Journal of Mathematics 1971, 93: 1005–1019. 10.2307/2373743MathSciNetView ArticleMATHGoogle Scholar
- Acosta MD, Kim SG: Denseness of holomorphic functions attaining their numerical radii. Israel Journal of Mathematics 2007, 161: 373–386. 10.1007/s11856-007-0083-xMathSciNetView ArticleMATHGoogle Scholar
- Acosta MD, Kim SG: Numerical Shilov boundaries for some classical Banach spaces. Journal of Mathematical Analysis and Applications 2009,350(2):694–707. 10.1016/j.jmaa.2008.05.064MathSciNetView ArticleMATHGoogle Scholar
- Choi YS, Lee HJ, Song HG: Bishop's theorem and differentiability of a sub-space of . to appear in Israel Journal of Mathematics to appear in Israel Journal of MathematicsGoogle Scholar
- Kim SG, Lee HJ: Numerical peak holomorphic functions on Banach spaces. Journal of Mathematical Analysis and Applications, to appear Journal of Mathematical Analysis and Applications, to appearGoogle Scholar
- Lindenstrauss J: On operators which attain their norm. Israel Journal of Mathematics 1963, 1: 139–148. 10.1007/BF02759700MathSciNetView ArticleMATHGoogle Scholar
- Choi YS, Han KH, Lee HJ: Boundaries for algebras of holomorphic functions on Banach spaces. Illinois Journal of Mathematics 2007,51(3):883–896.MathSciNetMATHGoogle Scholar
- Lee HJ: Complex convexity and monotonicity in quasi-Banach lattices. Israel Journal of Mathematics 2007, 159: 57–91. 10.1007/s11856-007-0038-2MathSciNetView ArticleMATHGoogle Scholar
- Lindenstrauss J, Tzafriri L: Classical Banach Spaces II. Volume 97. Springer, Berlin, Germany; 1979.View ArticleMATHGoogle Scholar
- Lee HJ: Randomized series and geometry of Banach spaces. to appear in Taiwanese Journal of Mathematics to appear in Taiwanese Journal of MathematicsGoogle Scholar
- Rodríguez-Palacios Á: Numerical ranges of uniformly continuous functions on the unit sphere of a Banach space. Journal of Mathematical Analysis and Applications 2004,297(2):472–476. 10.1016/j.jmaa.2004.03.012MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.